Louisiana, 2016

Flash Flood in Louisiana, September 5, 2016

September 5, 2016 · NWS LCH · 1 event in 1 county or zone

A slow moving thunderstorm moved through Lake Charles causing flooding of some roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A slow moving thunderstorm moved through Lake Charles causing flooding of some roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 5, 10:04 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 5, 10:04 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1104 AM CDT MON SEP 5 2016

.DISCUSSION...
Tweaked the POP/QPF and Max T grids to reflect ongoing temperature
trends and convection that is firing up.

&&

.PREV DISCUSSION... /issued 638 AM CDT MON SEP 5 2016/

Discussion...
For the 12Z Taf Issuance.

Aviation...
VFR conditions expected early this morning for all TAF sites.
However...with PW's remaining high...expect showers and
thunderstorms to develop around mid morning along the coastal areas
and work northward throughout the day. Kept TEMPO group in for MVFR
conditions as low clouds and some visibility restrictions will
likely setup during periods of locally heavy rain today.

DISCUSSION...
GPS-MET and satellite sounding data indicate that the PW's have
not changed over the area since the 00Z RAOB. Some showers
developed shortly after midnight, but activity has weakened across
inland areas early this morning.

Today still looks like the day with the most shower and
thunderstorm coverage of the week with likely chances for most of
the area today. As a result temperatures are expected to be
somewhat cooler.

A little drier airmass is forecast to be working in from the east
over the next few days, however PW's do not fall below 2 inches by
Wednesday as was forecast by the guidance yesterday. Thus had to
raise pops a bit for Wednesday. By Thursday and Friday, PW's
finally goes below 2 inches and pops remain below climo for this
time of year.

Moisture is forecast to increase again for the weekend as an
easterly wave and increased moisture moves over the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  90  74  92  73 /  60  20  40  20
LCH  90  77  90  76 /  50  20  30  10
LFT  90  75  91  75 /  60  20  40  20
BPT  90  77  91  77 /  50  20  30  10

&&

.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...15
Hazardous weather outlook, Sep 5, 3:05 AM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
405 AM CDT MON SEP 5 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
060915-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
405 AM CDT MON SEP 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE AREA
TODAY. SOME OF THESE COULD PRODUCED LOCALIZED HEAVY RAINFALL AND
POTENTIAL FOR URBAN OR SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-060915-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
405 AM CDT MON SEP 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE COASTAL WATERS
TODAY. REDUCED VISIBILITIES AND LOCALLY HIGHER SEAS CAN BE
EXPECTED IN AND NEAR THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Lake Charles radar (KLCH), 10 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calcasieu

When
September 5, 12:23 PM CST to 12:53 PM CST
Where
Calcasieu County, 1.38 mi S of Lake Charles to 1 mi NNW of (Lch)lk Charles Muni
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.210, -93.200

The Calcasieu Parish Emergency Manager reported several streets flooded in Southeast Lake Charles from heavy rain. Some vehicles were flooded with a few roadways having hip deep water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660002.